|What in this purse may affect your weight?
Many clients come to see me for the first time when their doctors inform them their cholesterol or blood sugar is elevated. They want to improve their diet in order to avoid going on medication. I totally get this; after all why take something pharmacological if you don’t have to? Every medication can have side effects. What I don’t understand is why millions of young (and not that young) women take birth control pills without a second thought. Whether it’s a pill, injection, patch or “ring” we should think clearly about this before taking something hormonal every day for years and years.
Then there’s the question of weight gain and certain birth control methods. Many doctors will tell you that the Pill and weight gain is a myth. Katherine O’Connell MD, of Columbia University was quoted saying, “women seem to learn early to blame a lot of side effects on their birth control. But, when women were given placebo (fake) birth control pills in recent studies, they reported the same physical complaints – including weight gain – as women who were popping the real hormone-rich Pill” Many studies echo these conclusions. There trouble with this research is that it’s hard to determine causal relationships when many women in their 20’s (college aged) and 30’s (childbearing, aging) gain weight anyway.
Doctors also emphasize that the pills of today are innocuous compared to the early versions of birth control. The older generation of pills contained significantly more estrogen and physicians admit these were capable of causing weight gain. I have an issue with this threshold reasoning. You see it often with food ingredient research “at these levels there is no cause for concern.” Concern is concern and my thought is that today’s pills range in their hormone content
and who’s to say what dose produces what effects in certain people. The reason studies may not tease out obvious trends is that everyone’s system reacts differently. A Mayo Clinic piece mentions that estrogen can make adipose cells larger but not more numerous. Larger fat cells = weight gain.
If there’s one form of birth control that clearly produces weight gain it’s Depo Provera a progesterone-only shot (Depo-Provera contains a synthetic form of progesterone called progestin). This was touted for its convenience since it’s needed once every three months and almost foolproof when it comes to pregnancy. However, would you trade convenience for going up a couple of clothing sizes? In a study in the American Journal of Obstetrics and Gynecology in March 2009, 700 women were allowed to choose among various contraceptive methods and then were followed for three years to measure their gain in weight and body fat. Those who chose the Depo shot gained an average of 11 pounds over three years. An interesting theory is that the progestin only birth control (Mirena IUD is progestin only as well as are “mini pills”) may decrease insulin sensitivity which would increase the likelihood of fat storage.
In my work with clients, many women have symptoms when starting a pill that often dissipate at about the 3-month mark. For others, you can tell a pill does not agree with them, hormonal symptoms do not resolve and their weight continues to rise or not drop despite eating well and exercising. A WebMD article I read stated, “weight gain is an uncommon and temporary side effect to the pill, if you happen to be one of those few women who put on pounds, talk to your doctor. Your doctor may suggest a different type of birth control pill. Why? Because all pills are not the same.” While there are many reasons and motivations to take the pill, there is another option and that’s no pill at all.
Do you take the Pill? Ever had a pill that didn’t agree with you? Any concerns about the safely of birth control pills or side effects?